Florida, 2014

Hail and Damaging Wind in Florida, June 11, 2014

June 11, 2014 · NWS MFL · 6 events in 3 counties and zones

S. caused numerous strong thunderstorms over the east coast Metro area of South Florida with isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A large upper level trough covering the eastern U.S. caused numerous strong thunderstorms over the east coast Metro area of South Florida with isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 11, 7:49 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 7:49 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
849 AM EDT WED JUN 11 2014

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE EXPECTED ONCE
AGAIN TODAY. SOME STORMS HAVE ALREADY DEVELOPED OFF THE SOUTHEAST
FLORIDA COAST THAT HAVE PRODUCED A WATERSPOUT. THE LOW-LEVEL FLOW
WILL BE MORE OUT OF THE SSW TODAY...WHICH SHOULD LEAD TO THE BULK
OF THE AFTERNOON TSTM COVERAGE ACROSS THE NORTHEASTERN SECTIONS OF
SOUTH FLORIDA OR FROM THE LAKE TO FLL.

&&

.PREV DISCUSSION... /ISSUED 441 AM EDT WED JUN 11 2014/

DISCUSSION...
ANOTHER ACTIVE DAY LOOKS TO BE IN STORE FOR SOUTH FLORIDA. THE
MODELS INITIALIZED IN FAIRLY GOOD AGREEMENT FOR MOST OF THE
WEEK.

A BERMUDA HIGH HAS WEAKENED AHEAD OF A WEAK LOW PRESSURE SYSTEM
THAT WILL MOVE FROM THE MISSISSIPPI VALLEY INTO THE GREAT LAKES
REGION. THERE IS ALSO AN UPPER LEVEL TROUGH AT 500 MB THAT WILL
SLOWLY MOVE ACROSS THE EASTERN HALF OF THE US. THE WEAKENING SFC
HIGH AND THE WEAK TROUGH WILL COMBINE TO ALLOW FOR MORE WIDESPREAD
CONVECTION TO OCCUR. 500 MB TEMPS WILL RANGE BETWEEN -9 AND -10 C
TODAY, WHICH IS NOT MUCH DIFFERENT THAN YESTERDAY. ALSO, THE
700-500 MB LAPSE RATES WILL BE AROUND 6C/KM. HOWEVER, 700-600 MB
LAPSE RATES WILL BE AROUND 8 C/KM. THE NAM BUFKIT MODEL SOUNDINGS
ARE SHOWING CAPE VALUES LESS THAN 1000 JOULES. THE GFS BUFKIT
SOUNDINGS ARE SHOWING RIGHT AROUND 1100 JOULES OF CAPE. THE MODEL
SOUNDINGS ARE ALSO SHOWING A LOW LEVEL WEAK CAP AT AROUND 800MB. ALSO,
EVEN THOUGH THERE IS A WEAK UPPER LEVEL TROUGH, THERE IS LITTLE IN
THE WAY OF 500MB VORTICITY ADVECTION. THERE LOOKS TO BE SOME
DIVERGENCE AT 250 MB. SO, WHEN ADDED ALL UP THERE WILL BE A GOOD
CHANCE FOR CONVECTION TO INITIATE. THE DIVERGENCE ALOFT SHOULD
HELP TO OVERCOME THE LACK OF 500MB VORTICITY ADVECTION. ALSO, THE
LAPSE RATES SUPPORT THE DEVELOPMENT TO AN EXTENT, BUT WILL LIKELY
LIMIT ANY THUNDERSTORMS THAT DEVELOP TO GARDEN VARIETY WITH SOME
STRONG POSSIBLE. THE TYPICAL CONCERNS OF SMALL HAIL, GUSTY WINDS
AND FREQUENT LIGHTNING ARE VERY POSSIBLE. THE NAM SOUNDING DOES
SHOW THAT THE NCAPE IS .06, INDICATING THAT THERE WILL BE WEAKER
UPDRAFT. THIS WOULD LIMIT HAIL GROWTH. ALSO, WHILE THERE IS SOME
INDICATION OF SOME MARGINALLY DRIER AIR AT AROUND 600 MB, THE
SOUNDING LOOKS TO BE FAIRLY MOIST, SOMEWHAT LIMITING DOWNDRAFT.
SO, CONCLUSIONS ARE THAT ANY STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO BECOME STRONG, WITH SOME DOWNDRAFTS OF 40 TO 50 MPH
POSSIBLE. OF COURSE, THIS MORNINGS SOUNDING WILL NEED TO BE
EVALUATED FOR ANY DIFFERENCES IN THE MODEL SOUNDINGS. THIS FITS
WITH SPC PLACING SOUTH FLORIDA IN THE GENERAL THUNDERSTORM
CATEGORY FOR DAY ONE.

WITH THE SOUTHERLY WIND IN THE LOW LEVELS AND WESTERLY WINDS IN
THE MID LEVELS, EXPECT STORMS TO INITIATE IN IN THE SOUTHERN
PORTION OF THE CWA AND SLOWLY PROGRESS TO THE NORTHEAST. BUFKIT IS
SHOWING THE THE MBE VECTORS WILL BE LESS THAN 10 KTS, AND THE
PWATS AROUND 1.75 INCHES. THIS COULD LEAD TO HEAVY RAINS THAT
SLOWLY MOVE ACROSS THE AREA. THIS COULD ALLOW FOR LOCALIZED URBAN
STREET FLOODING AS WELL AS THE ABOVE MENTIONED HAZARDS.

TONIGHT, CONVECTION SHOULD DISSIPATE WITH THE LOSS OF DAYTIME
HEATING, ALTHOUGH SOME COASTAL SHOWERS AND POSSIBLY A FEW
NOCTURNAL THUNDERSTORMS MAY STILL BE POSSIBLE FROM LINGERING
OUTFLOW BOUNDARIES, LAND BREEZES THAT MAY FORM, AND ANY WEAK
SHORT WAVES THAT ROUND THE BASE OF THE TROUGH TONIGHT.

TOMORROW LOOKS TO BE VERY MUCH THE SAME SET UP, WITH THE GFS
SHOWING SLIGHTLY COOLER 500MB TEMPS THAT TODAY. THE ECMWF IS
SLIGHTLY WARMER THAT THE GFS, JUST REPEATING TODAY.

BEYOND TOMORROW, THE HIGH BEGINS TO BUILD AGAIN AT THE SFC, AND
THE UPPER LEVEL TROUGH, WHICH IS STALLED OVER THE SOUTHEAST,
BEGINS TO SLOWLY WEAKEN. THIS WILL ALLOW FOR MORE TYPICAL DIURNAL
THUNDERSTORMS TO DEVELOP ONCE AGAIN OVER SOUTH FLORIDA THROUGH THE
WEEKEND.

BY THE BEGINNING OF NEXT WEEK, THE SFC HIGH WILL CONTINUE TO
STRENGTHEN AND A 500MB RIDGE WILL BEGIN TO BUILD OVER THE AREA.
THE FLOW WILL BECOME MORE EASTERLY THROUGH THE WEEKEND, PUSHING
MOST OF THE CONVECTIVE ACTIVITY INTO THE INTERIOR AND OVER TO THE
GULF COAST. BY TUESDAY, THE UPPER LEVEL RIDGE WILL STRENGTHEN AND
BE JUST TO THE NORTH, CENTERED OVER THE SOUTHEAST US. THIS WILL
ALLOW CONVECTION TO SLOW DOWN FOR THE END OF THE FORECAST PERIOD.

AVIATION...
SOME SHOWER/THUNDERSTORM DEVELOPMENT HAS OCCURRED OVER THE GULF
WATERS MOVING TOWARDS KAPF BUT TREND HAS BEEN WEAKENING AS THEY
APPROACH THE COAST. STILL EXPECTING INCREASED SHOWER/THUNDERSTORM
DEVELOPMENT AFT 16-18Z AND GENERAL MOVEMENT WILL BE TO THE NNE
WHICH WOULD FAVOR THE AREAS FROM NORTHERN MIAMI-DADE TO PALM BEACH
COUNTIES. FOR THIS REASON, KEPT A PROB30 GROUP AFT 18Z AND THIS
MAY HAVE TO BE ADJUSTED AS THE DAY PROGRESSES.

KOB

MARINE...
THE SURFACE RIDGE WILL CONTINUE TO SLOWLY WEAKEN AND AN UPPER
LEVEL TROUGH WILL MOVE INTO THE AREA AND STALL FOR THE NEXT COUPLE
OF DAYS. THIS WILL LEAD TO AN INCREASE IN CHANCES FOR CONVECTIVE
ACTIVITY FROM TODAY THROUGH THE END OF THE WEEK. SOUTHERLY WINDS
OF AROUND 10 KTS EACH DAY WILL ALLOW THE SEAS TO REMAIN RELATIVELY
TRANQUIL, WITH WAVE HEIGHTS OF 1 TO 2 FEET FORECAST FOR THE FORESEEABLE
FUTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  75  86  74 /  60  20  60  20
FORT LAUDERDALE  87  77  86  75 /  50  20  60  30
MIAMI            88  76  87  75 /  50  20  60  30
NAPLES           87  75  87  75 /  40  20  50  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...85/AG
LONG TERM....10/CD
AVIATION...85/AG
Hazardous weather outlook, Jun 11, 6:30 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
730 AM EDT WED JUN 11 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
112330-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
730 AM EDT WED JUN 11 2014

...NUMEROUS THUNDERSTORMS THIS AFTERNOON WITH A FEW STRONG...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON,
MAINLY ACROSS THE INTERIOR AND EAST COAST SECTIONS. FREQUENT
LIGHTNING AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERNS BUT
A COUPLE OF STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

WIND: THE STRONGEST STORMS COULD PRODUCE WIND GUSTS UP TO 45 MPH.

HAIL: THE STRONGEST STORMS COULD PRODUCE SMALL HAIL.

FLOODING: STORM MOTION IS EXPECTED TO BE SLOW TO THE NORTHEAST AND
THIS COULD CAUSE SOME LOCALIZED STREET FLOODING IN POOR DRAINAGE
AREAS.

WATERSPOUTS: WATERSPOUTS WILL BE POSSIBLE ACROSS THE WATERS
THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING.
THE MAIN CONCERNS AT THIS TIME WILL BE LOCALLY HEAVY RAINFALL AND
OCCASIONAL LIGHTNING STRIKES. THERE IS A GREATER POTENTIAL ON
THURSDAY FOR STRONG WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Jun 11, 11:14 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1214 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     WATER SPOUT      5 ESE SOUTH BEACH       25.76N  80.06W
06/11/2014                   AMZ651             FL   BROADCAST MEDIA

            WATERSPOUT OBSERVED OFF OF THE SOUTH BEACH AND KEY
            BISCAYNE COAST.

&&

EVENT NUMBER MFL1400186

JAG
Special weather statement, Jun 11, 12:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
154 PM EDT WED JUN 11 2014

FLZ072-074-172-173-111815-
COASTAL BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
METRO BROWARD COUNTY FL-COASTAL MIAMI DADE COUNTY FL-
154 PM EDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COASTAL BROWARD
COUNTY...NORTHEASTERN METROPOLITAN MIAMI DADE...SOUTHEASTERN METRO
BROWARD COUNTY AND NORTHEASTERN COASTAL MIAMI DADE COUNTY...

* UNTIL 215 PM EDT

* AT 153 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR HALLANDALE...MOVING EAST AT 10 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  HOLLYWOOD...MIRAMAR...HALLANDALE...MIAMI GARDENS...NORTH MIAMI...
  NORTH MIAMI BEACH...AVENTURA...DANIA BEACH...SUNNY ISLES BEACH...
  WEST PARK...OJUS...SUN LIFE STADIUM...GOLDEN GLADES...PEMBROKE
  PARK...GOLDEN BEACH...HOLLYWOOD DOWNTOWN...IVES ESTATES AND FIU
  NORTH CAMPUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

&&

LAT...LON 2590 8011 2590 8013 2592 8012 2593 8012
      2592 8013 2591 8013 2591 8014 2590 8014
      2590 8019 2596 8025 2606 8011 2591 8012
      2591 8011
TIME...MOT...LOC 1753Z 250DEG 10KT 2595 8015

The radar

The Miami radar (KAMX), 42 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Miami-Dade

When
June 11, 1:10 PM EST
Where
Miami-Dade County, North Miami Beach
Measured
0.88 in hail
Reported by
Public
Coordinates
25.920, -80.180

A member of the public reported nickel sized hail in North Miami Beach.

Thunderstorm Wind, Broward

When
June 11, 1:30 PM EST
Where
Broward County, 2.98 mi WNW of Hollywood N Perry Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.016, -80.275

Photos were received via social media depicting several large trees uprooted along Johnson Street.

Hail, Palm Beach

When
June 11, 2:30 PM EST
Where
Palm Beach County, Boca Raton
Measured
0.75 in hail
Reported by
Public
Coordinates
26.350, -80.080

A member of the public reported hail larger than dime size in Boca Raton.

Hail, Palm Beach

When
June 11, 2:35 PM EST
Where
Palm Beach County, Delray Beach
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
26.470, -80.070

Media reported quarter sized hail in Delray Beach.

Hail, Palm Beach

When
June 11, 2:40 PM EST
Where
Palm Beach County, 1.22 mi WNW of Ocean Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
26.527, -80.068

A member of the public reported hail larger than dime sized in Boynton Beach.

Hail, Palm Beach

When
June 11, 2:40 PM EST
Where
Palm Beach County, Delray Beach
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
26.470, -80.070

Media reported quarter sized hail in Delray Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521337, 521345, 521339, 521340, 521341, 521343.